Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, May 19, 2022

May 19, 2022 · NWS MPX · 17 events in 4 counties and zones

A significant event occurred during the daytime hours of May 19th, 2022 across Eastern Minnesota and Western Wisconsin. A wave of storms in the afternoon produced a long-track supercell with large hail and damaging wind over the Twin Cities metro and West Central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A significant event occurred during the daytime hours of May 19th, 2022 across Eastern Minnesota and Western Wisconsin. A wave of storms in the afternoon produced a long-track supercell with large hail and damaging wind over the Twin Cities metro and West Central Wisconsin. The synoptic setup included weak ridging and zonal flow in the Upper Midwest giving way to a deepening trough in the Pacific Northwest. A cold front was advancing eastward through the Dakotas. Over Iowa, a northward advancing warm front coupled with steep lapse rates in the mid levels (7.5-8 C/km) were able to drive development initially at the MN/IA border and eventually farther north into the Metro, then eastward. Upper-air soundings depicted a marginal environment for Supercell development with 50-60kt 0-6km shear and an elevated area of 1200 J/kg MUCAPE in the mid-levels. The SPC issued threat level for the day was slight to enhanced risk with most attention given to a significant hail potential.

The storms that developed in the mid-late afternoon over the Twin Cities metro area, moved into west central Wisconsin by the late afternoon and early evening. Several of the hailstones measured up to 2 inches in diameter and damaging winds occurred near Spring Valley and Elmwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:45 PM CST, 22 minutes earlier.

Area forecast discussion, May 19, 2:45 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 345 PM CDT Thu May 19 2022

KEY MESSAGES:

- Large hail/damaging winds are main the main threats across
southern/central Minnesota into western Wisconsin. In additional a few
tornadoes are also possible in southern Minnesota into parts of
western Wisconsin.

- Cooler temperatures Friday through mid-next week with frost
potential Saturday and Sunday morning.

This evening and tonight... Severe thunderstorm and tornado watches
are out through this evening. The biggest risk will be along a warm
front moving across southern Minnesota where the tornado watch is in
effect. The forcing from this front as well as the low level shear
in this area will allow for surface based storms with rotation. This
could lead to some supercells with all threats possible. Farther
north including the Twin Cities and Eau Claire will be more of a
severe thunderstorm threat with more of a elevated hailer type of
storm favored. One of the biggest areas of uncertainty right now is
low level moisture as this will be needed to for true surface based
storms and low enough LCLs to make the environment favorable for
tornadoes. Based on what this environment was able to do earlier
today with large hail this threat will continue across the area this
evening. As we approach sunset the severe threat will fade as
instability falls. Unless a linear system can come together and
develop a cold pool that is. Then a wind threat will persist,
although this is most likely to occur in western Wisconsin than in
any part of Minnesota. Rain chances will continue into tonight, with
a chance for some lightning.

Friday through Thursday... Behind the cold front below normal
temperatures will persist into the weekend. We will also dry out as
the low behind this moves into the Great Lakes. As we move deeper
into the weekend there will be a system moving to our south that
could transport enough moisture Saturday night into Sunday morning
for some rain showers. Behind this rain chance high pressure moves
in for the rest of the weekend into early next week. By the middle
of next week another chance for precipitation arrives. With a wide
spread in the models both deterministic and ensembles confidence is
not yet high enough for details yet. With the high moving out we
will also see a return to normal temperatures next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu May 19 2022

Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU,
with some isolated between KMKT-KMSP as of 1715z. Confidence remains
low on coverage of TSTM activity this afternoon. However, based on
trends and model guidance, the best area of TSTM will occur near
KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may
affect KEAU before 21z. AMD will be likely due to uncertainties in
the forecast and coverage of TSTM. Otherwise, SHRA become more
apparent along and behind the main frontal passage this evening. MVFR
cigs may develop with the SHRA and cold frontal passage this evening.
LLWS is also possible due to the strong nature of the surface low and
wind shear above the surface.

KMSP...

Confidence is low enough to keep TSTM out of the 18z TAF. However,
best coverage if TSTM develops will occur between 21-01z. Otherwise,
SE winds will shift to the W/NW with the frontal passage this
evening. SHRA is possible overnight with only isolated TSTM at best.
Gusty W winds will develop Friday morning.

/OUTLOOK FOR KMSP/

Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...JLT
Hazardous weather outlook, May 19, 1:52 AM CST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Thu May 19 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
252 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms can be expected this afternoon and evening
across the entire coverage area. Some of these storms will likely
be severe, particularly across eastern and southern Minnesota into
western Wisconsin. Large hail, including hail over 1 inch in
diameter, damaging wind gusts and a few tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, May 19, 2:31 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Thu May 19 2022

MNZ053-060>063-WIZ014-023-192115-
Anoka MN-Washington MN-Hennepin MN-Ramsey MN-Chisago MN-Polk WI-
St. Croix WI-
331 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of central Hennepin,
southeastern Chisago, Anoka, Washington, Ramsey, northwestern St.
Croix and southwestern Polk Counties through 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Lake Park, or 10 miles north of Minneapolis, moving northeast
at 65 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shoreview, Mounds View and Arden Hills around 335 PM CDT.
  Blaine, Lino Lakes and Vadnais Heights around 340 PM CDT.
  Hugo around 345 PM CDT.
  Forest Lake around 350 PM CDT.

Other locations in the path of this storm include Chisago City,
Scandia, Lindstrom, Osceola, Center City, St. Croix Falls, Taylors
Falls and Dresser.

This includes the following highways...
 Interstate 35 between mile markers 130 and 145.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 22.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Minnesota...and northwestern and west
central Wisconsin.

&&

LAT...LON 4503 9239 4490 9349 4523 9356 4522 9353
      4527 9351 4542 9316 4541 9302 4547 9302
      4560 9270
TIME...MOT...LOC 2031Z 237DEG 57KT 4511 9329

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CTG
Local storm report, May 19, 2:52 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 NW FALCON HEIGHTS     45.00N 93.20W
05/19/2022  U1.25 INCH       RAMSEY             MN   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0339 PM     HAIL             1 S GOLDEN VALLEY       44.98N 93.38W
05/19/2022  U1.00 INCH       HENNEPIN           MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0340 PM     HAIL             3 SW MINNEAPOLIS        44.95N 93.30W
05/19/2022  E1.00 INCH       HENNEPIN           MN   PUBLIC

0342 PM     HAIL             1 ESE MINNEAPOLIS       44.98N 93.25W
05/19/2022  M1.00 INCH       HENNEPIN           MN   NWS EMPLOYEE

0345 PM     HAIL             4 NE RICHFIELD          44.93N 93.26W
05/19/2022  U1.00 INCH       HENNEPIN           MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0345 PM     HAIL             1 NW FALCON HEIGHTS     45.00N 93.20W
05/19/2022  U1.00 INCH       RAMSEY             MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0347 PM     HAIL             4 SW FALCON HEIGHTS     44.94N 93.21W
05/19/2022  U1.00 INCH       HENNEPIN           MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0347 PM     HAIL             4 SE MINNEAPOLIS        44.93N 93.23W
05/19/2022  U1.00 INCH       HENNEPIN           MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 19, 3:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 NNW MENDOTA HEIGHTS   44.93N 93.16W
05/19/2022  M1.75 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CEO
Local storm report, May 19, 3:04 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 NNE ROSEVILLE         45.02N 93.15W
05/19/2022  M1.25 INCH       RAMSEY             MN   PUBLIC

&&

CEO
Special weather statement, May 19, 3:05 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Thu May 19 2022

MNZ076-077-192130-
Le Sueur MN-Rice MN-
405 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northeastern Le
Sueur and northwestern Rice Counties through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Center, or 20 miles northwest of Faribault, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Montgomery around 410 PM CDT.
  New Prague around 415 PM CDT.
  Lonsdale around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.

&&

LAT...LON 4440 9378 4455 9353 4454 9343 4443 9331
      4433 9369
TIME...MOT...LOC 2105Z 241DEG 46KT 4441 9366

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Dye
Local storm report, May 19, 3:07 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NE FALCON HEIGHTS     45.00N 93.17W
05/19/2022  M1.00 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

CEO

The radar

The Minneapolis radar (KMPX), 65 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, St. Croix

When
May 19, 3:07 PM CST
Where
St. Croix County, 1.47 mi SSW of Houlton
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -92.790

Hail, St. Croix

When
May 19, 3:08 PM CST to 3:22 PM CST
Where
St. Croix County, 1.6 mi SE of Burkhardt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.002, -92.659

Ground was mostly white with hail.

Hail, St. Croix

When
May 19, 3:13 PM CST
Where
St. Croix County, 1.62 mi ESE of Hudson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.960, -92.740

Hail, St. Croix

When
May 19, 3:13 PM CST
Where
St. Croix County, 0.85 mi NE of Hudson
Measured
1.5 in hail
Reported by
Public
Coordinates
44.980, -92.760

Hail, St. Croix

When
May 19, 3:13 PM CST
Where
St. Croix County, 2.07 mi ENE of North Hudson
Measured
1.5 in hail
Reported by
Public
Coordinates
45.010, -92.730

Hail, St. Croix

When
May 19, 3:15 PM CST to 3:20 PM CST
Where
St. Croix County, 1.01 mi SSE of Burkhardt
Measured
1.4 in hail
Reported by
Trained Spotter
Coordinates
45.006, -92.674

A photo showed the lawn was mostly white with hail.

Hail, St. Croix

When
May 19, 3:18 PM CST
Where
St. Croix County, 1.47 mi E of Hudson
Measured
2 in hail
Reported by
Public
Coordinates
44.970, -92.740

Hail, St. Croix

When
May 19, 3:21 PM CST to 3:26 PM CST
Where
St. Croix County, 1.47 mi W of Roberts
Measured
1.5 in hail
Reported by
Public
Coordinates
44.980, -92.600

Hail, St. Croix

When
May 19, 3:25 PM CST
Where
St. Croix County, 4.87 mi NE of River Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -92.560

Hail, St. Croix

When
May 19, 3:33 PM CST
Where
St. Croix County, Baldwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.380

Hail, St. Croix

When
May 19, 3:34 PM CST
Where
St. Croix County, 2.39 mi NE of Hammond
Measured
1.5 in hail
Reported by
Public
Coordinates
45.000, -92.410

Hail, Chippewa

When
May 19, 3:37 PM CST
Where
Chippewa County, 1.38 mi N of Bateman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.950, -91.270

Thunderstorm Wind, Pierce

When
May 19, 3:40 PM CST to 3:50 PM CST
Where
Pierce County, 3.2 mi ENE of Martell to 4.13 mi N of Elmwood
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.846, -92.339

A ten mile long and three mile wide swath of damaging wind hit far northeast Pierce County. Several hundred trees were knocked down, with many across roads and power lines, and a few on houses and cars. A roof was partially blown off a house two miles southwest of Spring Valley. A barn was blown down four miles west-northwest of Spring Valley.

Thunderstorm Wind, Dunn

When
May 19, 3:50 PM CST
Where
Dunn County, 3.39 mi WNW of Weston to 4.03 mi NW of Weston
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.845, -92.130

There were over a dozen pine trees that were snapped off above the base, northwest of Weston. A few power poles were also broken. There were also unconfirmed reports of more trees and power lines down across southern Dunn County, but additional information was not available.

Hail, Dunn

When
May 19, 4:00 PM CST
Where
Dunn County, 1.2 mi NW of Cedar Falls
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.940, -91.900

Thunderstorm Wind, Pierce

When
May 19, 4:47 PM CST
Where
Pierce County, 0.85 mi NE of Elmwood
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.790, -92.140

There was damage to a shed, barn and farm equipment near Elmwood.

Hail, Pierce

When
May 19, 4:52 PM CST
Where
Pierce County, 2.4 mi NW of Esdaile
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.640, -92.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017939, 1030472, 1017938, 1017940, 1017943, 1030474, 1017941, 1017948, 1017942, 1017947, 1017949, 1017950, 1017952, 1017953, 1017946, 1017954, 1017951.